Oklahoma, 2018

Tornado and Hail in Oklahoma, November 30, 2018

November 30, 2018 · NWS OUN · 12 events in 11 counties and zones

A line of strong to severe thunderstorms moved across Oklahoma during the evening of the 30th associated with a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of strong to severe thunderstorms moved across Oklahoma during the evening of the 30th associated with a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 30, 3:47 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Nov 30, 3:47 PM CST, 3 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
347 PM CST Fri Nov 30 2018

...Update...

&&

.DISCUSSION...

A couple of quick adjustments based on ob trends. Visibility is as
low as a quarter mile in portions of northern Oklahoma in
cool/moist upslope regime north of stationary boundary. Added fog
in these areas.

Not much to add to previous discussion with regards to
convection/severe potential this evening. 18z sounding at Norman
shows a very pronounced and sharp capping EML atop a cool/moist
albeit relatively warm/moist for late November. It will take
strong DPVA/ascent with the negatively tilted trough to force
convection. This process should happen fast though, and when it
does the thermodynamic/kinematic environment will favor severe
thunderstorms with the primary threat being at least marginally
severe hail. Mode may quickly become linear given the degree of
forcing and this should temper hail sizes some.

We'll watch trends in obs and model guidance into the evening to
assess the tornado potential and update as necessary. Low level
(0-1 km) bulk shear and 0-3km MLCAPE will be sufficient, but
assuming a linear mode, 0-3km shear vector orientation isn't
expected to be optimal.

BRB

&&

.PREV DISCUSSION... /issued 254 PM CST Fri Nov 30 2018/

DISCUSSION...
Mid level echoes continue to spread east northeast ahead of the
approaching mid to upper trough entering the TX panhandle. As
rapid height falls commence late this afternoon into the evening,
convective initiation is expected. The most likely area for
initiation still appears it will be near SW and central OK around
5-6 PM, with storms then racing northeastward after sunset over
central, north central, and eastern OK. The main threat will be
large hail perhaps over 2 inches in diameter with plenty of deep
layer shear, elevated CAPE, and steep lapse rates expected.
There's still some uncertainty regarding tornado potential,
especially with sfc CIN still very high along and north of the
warm front. However, storms could briefly become surface based
near central and southern OK this evening increasing the tornado
threat. By 06Z, most of the rainfall will exit our FA but some
precipitation could linger near the center of the low over
northern OK through the overnight hours.

The next chance of impactful weather will arrive Sun night into
Monday morning with a mid level shortwave trough, within the base
of larger longwave trough over most of the CONUS, moving over
central and northern OK. Light snowfall remains possible across
these regions Mon AM but moisture appears limited so do not expect
significant impacts at this time. Most locations will likely
receive less than an inch of accumulation.

Temps will remain at least 3-5 degrees below average through most
of next week. By Thu, though, increasing heights under a shortwave
ridge axis and southerly low level flow will result in a brief
warmup. Low rain chances will be possible Thu as WAA commences
ahead of a main southern stream trough. Precipitation chances will
then increase Friday-Sat with the mid to upper trough. The
question then becomes in what form. The ECMWF continues to surge
an arctic air mass southward Fri which would likely support all
types of winter weather as far south as the Red River. For now,
based on the fairly fast progression of this synoptic feature
snowfall accumulations should remain on the light side. However,
freezing rain and sleet may also be possible. This will be watched
closely over the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  46  63  36 /  20  60   0   0
Hobart OK         64  45  66  34 /  20  20   0   0
Wichita Falls TX  72  50  68  39 /  20  20   0   0
Gage OK           52  38  60  30 /  30  20   0   0
Ponca City OK     57  44  57  34 /  20  80  10   0
Durant OK         71  52  68  42 /  30  50   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/30
Hazardous weather outlook, Nov 30, 6:13 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
613 PM CST Fri Nov 30 2018

OKZ004>048-050>052-TXZ083>090-020015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
613 PM CST Fri Nov 30 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms this evening
across portions of Oklahoma and north Texas.

Location...
The Slight Risk area extends east of a line from Freedom to
Clinton to Cache and Randlett Oklahoma to Henrietta Texas. A
Marginal Risk covers the area between the Slight Risk area and a
line from Laverne to Erick Oklahoma to Electra, Texas.

Timing...
The main risk will be through midnight.

Impacts...
Hail up to the size of baseballs, wind gusts 60 to 80 mph, and
tornadoes will be possible.

Discussion...
Scattered thunderstorms will continue to move across much of the
eastern two-thirds of Oklahoma and portions of western north Texas
this evening. Instability will be marginal for severe storms, but
wind fields will be very supportive. This will result in low-
topped supercell storms during the evening hours. The storms will
move quickly to the east or northeast.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
these risk areas should prepare for severe weather operations
through the evening hours.

.Fog...
Areas of dense fog will continue this evening across northwestern
Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Fire weather...
Warm, dry, breezy conditions will result in an elevated risk of
wildfires Saturday afternoon across western Oklahoma and adjacent
parts of Texas.

.Winter weather...
Light snow will be possible late Sunday night into early Monday
morning...and again Thursday night, mainly across central and
northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Nov 30, 6:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
655 PM CST FRI NOV 30 2018

OKZ037-TXZ086-010130-
Tillman OK-Wichita TX-
655 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman and
northwestern Wichita Counties Until 730 PM CST....

AT 652 PM CST, strong thunderstorms were along a line extending from
9 miles south of Hollister to 4 miles southeast of Electra, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3386 9890 3424 9894 3451 9868 3451 9866
      3434 9866 3433 9861 3416 9861 3413 9855
      3412 9856 3411 9854
TIME...MOT...LOC 0052Z 223DEG 35KT 3420 9890 3397 9888

..speg.
Special weather statement, Nov 30, 7:01 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
701 PM CST FRI NOV 30 2018

TXZ090-010130-
Clay TX-
701 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Clay County Until
730 PM CST....

AT 658 PM CST, strong thunderstorms were along a line extending from
near Henrietta to 3 miles east of Bluegrove, moving east at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3390 9822 3399 9795 3396 9796 3395 9797
      3394 9797 3394 9795 3393 9795 3391 9796
      3391 9798 3359 9798 3357 9821
TIME...MOT...LOC 0058Z 255DEG 39KT 3385 9818 3366 9817

..speg.
Special weather statement, Nov 30, 7:19 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
719 PM CST FRI NOV 30 2018

OKZ045-010145-
Jefferson OK-
719 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Jefferson County
Until 745 PM CST....

AT 717 PM CST, a strong thunderstorm was located near Terral, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3388 9797 3390 9798 3393 9795 3394 9797
      3399 9795 3401 9797 3399 9802 3429 9758
      3429 9756 3400 9755 3397 9762 3399 9768
      3394 9773 3394 9776 3392 9778 3389 9778
      3390 9780 3388 9780 3385 9788
TIME...MOT...LOC 0117Z 236DEG 46KT 3395 9793

..speg.
Special weather statement, Nov 30, 7:20 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
720 PM CST FRI NOV 30 2018

OKZ028>030-010145-
Pottawatomie OK-Cleveland OK-McClain OK-
720 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie...
Cleveland and southwestern McClain Counties Until 745 PM CST....

AT 717 PM CST, strong thunderstorms were along a line extending from
near Goldsby to near Purcell, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3491 9747 3519 9759 3538 9729 3538 9714
      3503 9693
TIME...MOT...LOC 0117Z 250DEG 29KT 3516 9748 3506 9738

BRB
Special weather statement, Nov 30, 7:22 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
722 PM CST FRI NOV 30 2018

OKZ028-039>041-046-010145-
Stephens OK-Carter OK-Garvin OK-McClain OK-Murray OK-
722 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR eastern Stephens...northwestern
Carter...Garvin...southeastern McClain and western Murray Counties
Until 745 PM CST....

AT 720 PM CST, strong thunderstorms were along a line extending from
near Paoli to near Velma, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3429 9781 3484 9751 3493 9714 3491 9702
      3494 9693 3487 9695 3429 9730
TIME...MOT...LOC 0120Z 234DEG 21KT 3484 9724 3446 9765

BRB
Special weather statement, Nov 30, 7:23 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
723 PM CST FRI NOV 30 2018

OKZ019-025-010200-
Oklahoma OK-Logan OK-
723 PM CST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR central Oklahoma and south
central Logan Counties Until 800 PM CST....

AT 722 PM CST, a strong thunderstorm was located over northwestern
Oklahoma City, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3565 9714 3554 9714 3540 9753 3555 9766
      3582 9729
TIME...MOT...LOC 0122Z 234DEG 41KT 3553 9752

BRB

The radar

The Norman radar (KTLX), 26 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Oklahoma

When
November 30, 7:25 PM CST
Where
Oklahoma County, Oklahoma City
Measured
0.75 in hail
Reported by
Public
Coordinates
35.470, -97.510

Reported via mping.

Hail, Comanche

When
November 30, 7:35 PM CST
Where
Comanche County, 4.87 mi S of Cache
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
34.560, -98.620

Hail, Payne

When
November 30, 8:06 PM CST
Where
Payne County, 3.39 mi SW of Stillwater
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.087, -97.105

Hail, Pottawatomie

When
November 30, 8:10 PM CST
Where
Pottawatomie County, 1.81 mi S of Shawnee
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.304, -96.926

Hail, Lincoln

When
November 30, 8:15 PM CST
Where
Lincoln County, Meeker
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.500, -96.890

Hail, Stephens

When
November 30, 8:15 PM CST
Where
Stephens County, 3.87 mi S of Marlow
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.594, -97.967

Hail, Cleveland

When
November 30, 8:52 PM CST
Where
Cleveland County, 2.36 mi WNW of Moore
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.350, -97.530

Tornado, Johnston

When
November 30, 8:58 PM CST to 8:59 PM CST
Where
Johnston County, 0.16 mi SSW of Tishomingo to 0.69 mi NNE of Tishomingo
Rating
EF0
Path length
0.9 mi
Path width
60 yd
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.228, -96.681

A small tornado from a quasi-linear convective system moved through portions of Tishomingo. It moved north, then northeast from the southern part of town to northeast of downtown. There were areas of roof and tree damage along the path, and some minor damage at Tishomingo Elementary School.

Hail, Oklahoma

When
November 30, 9:02 PM CST
Where
Oklahoma County, 1.49 mi SSW of Spencer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.490, -97.390

Thunderstorm Wind, Bryan

When
November 30, 9:14 PM CST to 9:15 PM CST
Where
Bryan County, 0.9 mi WSW of Kenefic to 0.89 mi ENE of Kenefic
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.143, -96.373

Sixteen power poles were downed, the roof was blown off of a mobile home, and a barn and several other buildings were damaged. Time estimated.

Hail, Seminole

When
November 30, 9:15 PM CST
Where
Seminole County, 1.32 mi WNW of Lima
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.180, -96.620

Thunderstorm Wind, Atoka

When
November 30, 9:40 PM CST
Where
Atoka County, 0.9 mi NW of Lane
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.310, -96.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793659, 793660, 793666, 793667, 793668, 793669, 793670, 794074, 793672, 793684, 793673, 793677.